Alert archive / South Carolina / Special Weather Statements in 2018

Special Weather Statement, NWS Columbia, SC

August 1, 2018Fairfield County, South Carolina

NWS Columbia, SC issued this special weather statement at Aug 1, 2018, 8:44 PM EDT for Fairfield County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2018, 8:44 PM EDT (00:44 UTC)
Expired
Aug 1, 2018, 9:30 PM EDT
In force
46 min
Issued by
NWS Columbia, SC

County Fairfield County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1377 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

523 
WWUS82 KCAE 020044
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
844 PM EDT WED AUG 1 2018
 
SCZ021-027-028-020130-
Fairfield SC-Lexington SC-Richland SC-
844 PM EDT WED AUG 1 2018

...Strong Thunderstorms Will Impact Portions of south central
Fairfield...north central Lexington and northwestern Richland
Counties Until 930 PM EDT....

At 843 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Irmo to Oak
Grove, moving northeast at 20 mph.

  HAZARD...gusty winds 35 to 45 mph, pea sized hail, excessive cloud 
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely. All outdoor activities should cease. Move 
           indoors immediately. Localized, minor flooding of low 
           lying and poor drainage areas is also possible.

Some locations in the path of these storms include...
Columbia, West Columbia, Irmo, Winnsboro, Dentsville, St.
Andrews, Oak Grove, Blythewood, Winnsboro Mills, Seven Oaks and Lake
Murray Of Richland.

Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with these storms. If you can hear thunder, you are close
enough to be struck by lightning.

This includes the following highways...
 Interstate 126 between mile markers 0 and 1.
 Interstate 20 in South Carolina between mile markers 57 and 74.
 Interstate 26 between mile markers 95 and 109.
 Interstate 77 between mile markers 17 and 35.

LAT...LON 3441 8106 3411 8085 3397 8120 3412 8131
TIME...MOT...LOC 0043Z 224DEG 17KT 3415 8124 3399 8117 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 1, 8:04 PM EDT, 40 minutes earlier.

Area forecast discussion, Aug 1, 8:04 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
804 PM EDT Wed Aug 1 2018

.SYNOPSIS...
Upper level trough axis from the western Great Lakes through the
Lower MS River Valley with upper level ridging over the western
Atlantic will remain in place through Thursday. Friday through
the weekend the trough will weaken as upper level ridging builds
over the region. Early next week the ridging will weaken as an
upper level trough moves north of the region.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
An amplified upper level pattern features a deep trough across
the Mississippi Valley with a strong ridge over the western
Atlantic. Water vapor imagery depicts a deep plume of tropical
moisture streaming northward between these two systems,
resulting in precipitable water values around 2 inches across
much of the area.

The biggest concern into tonight remains the potential for
heavy rainfall and localized flash flooding. Scattered to
numerous showers and thunderstorms will continue through the
overnight hours, although the coverage may diminish somewhat
through the night. With the potential for intense rainfall
rates, the risk for flash flooding appears greatest across the
central/western Midlands and CSRA, which also received heavy
rainfall in spots over the past 24 hours. As a result, the Flash
Flood Watch covers areas along and west of the I-20/I-77
corridor through the night.

Another concern is the potential for severe thunderstorms into
this evening. The area is currently only in a marginal risk of
Severe weather. High resolution models do show the potential
for organized linear convection and maybe some HP supercells to
develop. However, given such a high moisture content in the
atmosphere, limited instability and marginal lapse rates, the
severe threat should remain fairly isolated. The primary threat
is damaging wind gusts, although some hail and an even an isolated
tornado cannot be ruled out.

Expect extensive low stratus to develop toward daybreak, but
fog should not be much of an issue. Overnight lows generally in
the middle 70s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
The threat for locally heavy rain will continue through the rest of
the work week.

On Thursday, yet another disturbance on the east side of the large
scale trof in the Mississippi Valley will shoot north northeastward
across the southeast. An accompanying jet will enhance upper level
divergence over the area, and with PW values in excess of 2 inches,
widespread showers and thunderstorms will be the rule. Given
enhanced precipitation efficiency expected, 1-2 inches of rain
should be the rule in many locations, with isolated spots getting 4+
inches. Temps will struggle to reach the mid 80s in many locations
with extensive cloud cover.

Showers and a few thunderstorms may linger well into Thursday night
as deep moisture continues to roll in from the Gulf of Mexico. the
loss of daytime heating will diminish the intensity in many places,
but a few storms could become anchored near any boundaries that
develop from convection earlier in the day, again providing the
threat for locally heavy rain.

Friday, despite the weakening of the trof to the west, we will still
be squarely in the tropical moisture stream. Deep south to
southwesterly flow, while not as strong as Thursday, will continue,
placing the area in the favorable right rear quadrant of the upper
jet. We still will lack a focusing surface boundary, but isolated
heavy rainfall amounts will again be a threat.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
On Saturday, the atmosphere should be in transition to a more
typical August pattern as mid level heights build in from the
Atlantic. There will still be scattered convection in the afternoon
despite the building ridge, however, as a tail of cyclonic vorticity
is left behind. Some warming will commence, with afternoon max temp
s getting up near 90. There should also be some more sunshine.

Sunday through Tuesday will be much more typical of August. There
will be a fair amount of sunshine in the morning, then some widely
scattered convection will develop in the late afternoon as
temperatures reach into the mid 90s. Overnight lows will bottom out
in the lower to mid 70s.

On Wednesday, the upper ridge will be pushed southward as a
positively tilted trof develops over the eastern half of the U.S.
This will bring back a higher chance for convection.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
High confidence for occasional restrictions through TAF period.

Showers and a few thunderstorms will diminish this evening but
cannot rule out a few lingering showers overnight in moist and
unstable airmass. MVFR cigs expected to develop after 06Z.
Persistence along with some models suggest temporary IFR cigs
toward daybreak with the greatest chances at the AGS/DNL
terminals. Expect some improvement around 14Z with showers
developing. Widespread convection with associated cig/vsby
restrictions is forecast from midday through the end of the TAF
period.

EXTENDED AVIATION OUTLOOK...The terminals will see occasional
MVFR/IFR conditions through Friday associated with convection.
Convection coverage should become scattered Saturday through
Monday as high pressure builds in from the Atlantic and
tropical moisture decreases. Widespread stratus and fog may
occur during the late night and early morning hours.

&&

.HYDROLOGY...
WPC QPF indicates 2 to 3 additional inches possible across the
forecast area, locally higher, with even greater amounts in
Upstate SC and the NC Mountains. Amounts in the headwaters of
many of the area rivers could range from 4 to 7 inches. Many of
the reservoirs along the Savannah River, Catawba/Wateree and Pee
Dee are just below or near their curve for early August. The
ensemble river forecast models are picking up on the heavy
rainfall in the headwaters and showing rises on the area rivers.
Rivers are near seasonal flows at this time, but the Congaree,
Enoree and Pee Dee Rivers are expected to rise to around
advisory criteria by this weekend into early next week. Will
continue to closely monitor rainfall and the potential for
localized and river flooding through the weekend and into early
next week.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch through late Thursday night for GAZ040-
     063>065-077.
SC...Flash Flood Watch through late Thursday night for SCZ015-018-
     020>022-025>028-030.

&&
Hazardous weather outlook, Aug 1, 3:01 PM EDT, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
301 PM EDT Wed Aug 1 2018

GAZ040-063>065-077-SCZ015-018-020>022-025>028-030-021915-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Aiken-
301 PM EDT Wed Aug 1 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE THURSDAY NIGHT...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Showers and thunderstorms will again be over the area today and
tonight. Locally heavy rainfall will be possible and with areas
receiving significant rainfall over the past several days localized
flooding will be possible.

There is a slight risk for severe thunderstorms to develop this
afternoon and evening, especially across the western Midlands and
much of the CSRA. The primary threat will be damaging wind gusts,
although large hail and an isolated tornado are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Numerous to widespread showers and thunderstorms are expected
through Friday and will produce localized very heavy rainfall. This
could result in localized flooding and rises along some area rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

SCZ016-029-031-035>038-041-021915-
Chesterfield-Lee-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
301 PM EDT Wed Aug 1 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms will again be over the area today and
tonight. Locally heavy rainfall will be possible and with areas
receiving significant rainfall over the past several days localized
flooding will be possible.

There is a marginal risk for severe thunderstorms to develop this
afternoon and evening. The primary threat will be damaging wind
gusts, although large hail and an isolated tornado are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Numerous to widespread showers and thunderstorms are expected
through Friday and will produce localized very heavy rainfall. This
could result in localized flooding and rises along some area rivers.
Flash flood watches may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 1, 4:54 PM EDT, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Columbia SC
454 PM EDT WED AUG 1 2018

GAZ077-SCZ030-035-012145-
Burke GA-Barnwell SC-Aiken SC-
454 PM EDT WED AUG 1 2018

...Strong Thunderstorms Will Impact Portions of eastern Burke...
southern Barnwell and southwestern Aiken Counties Until 545 PM EDT...
.

At 453 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Sardis, or 12 miles northeast of Millen,
moving north at 35 mph.

  HAZARD...strong winds 45 to 55 mph, pea sized hail, excessive
           cloud to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Barnwell, Savannah River Site, Jackson, Sardis, Snelling and Girard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

LAT...LON 3295 8182 3295 8186 3293 8195 3325 8186
      3326 8183 3329 8185 3337 8183 3328 8130
      3312 8142 3316 8154 3310 8162 3306 8156
      3304 8156 3291 8176
TIME...MOT...LOC 2053Z 198DEG 31KT 3291 8179
Special weather statement, Aug 1, 8:03 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Columbia SC
803 PM EDT WED AUG 1 2018

SCZ027-028-020045-
Lexington SC-Richland SC-
803 PM EDT WED AUG 1 2018

...Strong Thunderstorms Will Impact Portions of central Lexington and
northwestern Richland Counties Until 845 PM EDT....

...Boaters on Lake Murray Should Seek Safe Harbor...

At 803 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 11 miles southeast
of Prosperity to 6 miles southwest of Red Bank, moving northeast at
25 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive
           cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of these storms include...
Lexington, West Columbia, Cayce, Irmo, Springdale, Oak Grove, Red
Bank, South Congaree, Pine Ridge, Chapin, Gilbert, Seven Oaks and
Lake Murray Of Richland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with these storms. If you can hear thunder, you are close
enough to be struck by lightning.

&&

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 46 and 62.
 Interstate 26 between mile markers 91 and 102, and between mile
markers 111 and 115.
 Interstate 77 near mile marker 0.

LAT...LON 3420 8125 3420 8123 3393 8107 3378 8131
      3408 8146 3408 8143 3407 8141 3407 8139
      3408 8139 3411 8142 3423 8129
TIME...MOT...LOC 0003Z 205DEG 21KT 3408 8140 3384 8130
Special weather statement, Aug 1, 8:44 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
844 PM EDT WED AUG 1 2018

SCZ021-027-028-020130-
Fairfield SC-Lexington SC-Richland SC-
844 PM EDT WED AUG 1 2018

...Strong Thunderstorms Will Impact Portions of south central
Fairfield...north central Lexington and northwestern Richland
Counties Until 930 PM EDT....

At 843 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Irmo to Oak
Grove, moving northeast at 20 mph.

  HAZARD...gusty winds 35 to 45 mph, pea sized hail, excessive cloud
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of these storms include...
Columbia, West Columbia, Irmo, Winnsboro, Dentsville, St.
Andrews, Oak Grove, Blythewood, Winnsboro Mills, Seven Oaks and Lake
Murray Of Richland.

Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with these storms. If you can hear thunder, you are close
enough to be struck by lightning.

This includes the following highways...
 Interstate 126 between mile markers 0 and 1.
 Interstate 20 in South Carolina between mile markers 57 and 74.
 Interstate 26 between mile markers 95 and 109.
 Interstate 77 between mile markers 17 and 35.

LAT...LON 3441 8106 3411 8085 3397 8120 3412 8131
TIME...MOT...LOC 0043Z 224DEG 17KT 3415 8124 3399 8117

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:03 PM EDTSpecial Weather StatementCAELexington42 min
Aug 1, 11:45 PM EDTSpecial Weather StatementCAEFairfield45 min
Aug 2, 2:18 PM EDTSpecial Weather StatementCAELee, Sumter57 min
Aug 2, 3:58 PM EDTSpecial Weather StatementCAEAiken47 min
Aug 2, 4:26 PM EDTSpecial Weather StatementCAELexington49 min
Aug 2, 4:50 PM EDTAreal Flood AdvisoryCAELexington, Newberry115 min
Aug 2, 4:56 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry34 min
Aug 2, 5:10 PM EDTSpecial Weather StatementCAEAiken50 min
Aug 2, 7:28 PM EDTSpecial Weather StatementCAEBamberg, Orangeburg62 min

Nearby

Special Weather Statements in South Carolina, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.